Discussions that mention xanax

Addiction & Recovery board


Dear BlueJulie,

I truly feel for your situation! I am the Husband that was described in an earlier post by Jen. Jen is exactly correct about everything that I read in her post.

Methodone, when used for opiate addition, seems to get prescribed in two ways -- extremely fast or extremely slow. My wife, through much enouragment with her MD, started out at 40mg/day and tapered down 5mg/wk, so she was on it for 2 months. Her MD would have wanted her to do it in just a month. When it ran out, she wigged out. Fortunately (I suppose), she had a good supply of Trazadone, Xanax, & Prozac.

Also, once we expressed all of this to one of her other drs, he prescribed the Catapres patch (clonodine) -- and we're on the last month's dose of the lowest strength of that. She has also been taking Skelaxin (a muscle relaxer) but that just ran out, so we're now considering a replacement for that. My wife is a self-proclaimed wimp when it comes to pain and is quick to find a medicinal remedy. I'm just the opposite -- I'll suffer with a headache or neck pain for three days before even taking an Advil.

Short term methodone treatment seems to just be an alternative to C/T, but then you'll still have to deal with W/D's associated with methodone. On the other hand, long-term MMT seems to get good reviews, but I believe that you need to be dealing with someone that really knows what they are doing.

If we had it to do over again, I honestly think that we would have gone C/T without the methodone, but the good news is that we're now over 30 days off of it (and any other opiate) plus she says that the cravings or any desire for opiate is gone!! Maybe the methodone did more than we gave it credit for...God only knows!!!!

I pray that you find the right solution for you!

aNewman
Wonderful news about your wife.

Like you said there seems to be a couple of ways to treat with the methadone.
Personally, even though its not easy, I think I would rather go the way that I am doing it. I want to get off of narcotics.
I am worried about "wigging out" once I take my last methadone.
I am really thinking that if I have a few backups like xanax or valium(not to take reguarly, just when I think I need it) i will be okay.
is that Catapres patch you were talking about a narcotic??
I am on 3 methadone a day for about another week and a half, then I am
sure he will bring me down to 2, then so on, so I have about another month and a half or so to go.
Thank you so much for your post.
Julie,

Here's my response to your last post:

Julie wrote - I am really thinking that if I have a few backups like xanax or valium(not to take reguarly, just when I think I need it) i will be okay.

A: Just be VERY careful with substituting one drug for another. Xanax is very addictive, not sure about valium.

Julie wrote - Is that Catapres patch you were talking about a narcotic??

A: No, it's actually a blood pressure medicine (clonodine) that is often used during withdrawals -- I'm supposing that lowering blood pressure helps with aches. It also has a sedating effect.

Julie wrote - I am on 3 methadone a day for about another week and a half, then I am
sure he will bring me down to 2, then so on, so I have about another month and a half or so to go.

A: Our pharmacist seemed to feel that reduction of 5mg per 7-10 days is about as much as you'd want to tackle. Apparently, staying on it for too long without a reduction will create a dependancy. It actually comes in 5mg tablets, so even when you get down to 5mg, you could break them in half and wean off of 2.5mg. I also discovered that a bottle of 5mg costs the same as 10mg.

Naturally, everone is different, so it may be worth talking it over with your doctor. If he's wanting to get you off faster (because he doesn't have a clue), just be honest and tell him that you know more about it than him!! :)

A Newman
Julie,

Rockingham is very much on target with what his is saying. In hindsight with my wife, we would have been better off cutting the pills and having a smaller dose from which to end. We actually did that some, the problem was that she always felt that she needed that piece later in the day (my fault for giving it to her). The plan was for her to exit from 5mg/day (cutting 10mg's in half) but her 2 week supply only lasted a week and the dr wouldn't write another script. Effectively, she exited @ 10mg/day. She attests that it was rough.

Rockingham wrote - dropping from 10mg to 0 is just not wise at all. the withdrawal will be intense and drawn out.

My wife is curious about what "drawn out" means. She's 37 days downstream of her last methodone and she still feels achy. I can't imagine what it would be like if she didn't have Prozac, Xanax, Clonodine patch, Trazadone, and Skelaxin.

By the end of October, I'm hoping that the patch and skelanin are gone, and that the Xanax is reduced by 25%. I'm more worried about her emotional state at that time...the girl loves medicine!

Julie, keep us posted on how things are progressing with you! Pill quantitiy and emotions - - We'll be here for you!! :)

Newman